Women Home > Side Effects of 5-Hydroxytryptophan
Although there is little information available about the possible side effects of 5-hydroxytryptophan, the supplement may cause nausea, indigestion, and diarrhea. 5-hydroxytryptophan can also cause more severe side effects, such as muscle pain, seizures, or allergic reactions. You should notify your healthcare provider right away if you experience any of these serious 5-hydroxytryptophan side effects.
Does 5-Hydroxytryptophan Cause Side Effects?As with any medication or supplement, side effects are possible with 5-hydroxytryptophan (5-HTP). However, as with most supplements, very little information is available about 5-hydroxytryptophan side effects, as large, adequately designed clinical studies have not been performed. Large studies are important in order to find any rare side effects.
Side Effects of 5-Hydroxytryptophan to ReportThere are a number of less common, but more serious side effects of 5-hydroxytryptophan that you should report to your healthcare provider. These include, but are not limited to:
- Severe muscle pain, which is an early sign of eosinophilia myalgia syndrome (EMS), which may be associated with 5-hydroxytryptophan use
- Signs of an allergic reaction, such as itching, hives, a rash, wheezing, difficulty breathing, or swelling of the mouth or throat.
Possible Side Effects of 5-HydroxytryptophanMany of the reported 5-hydroxytryptophan side effects are related to the digestive system, and may include:
- Heartburn or indigestion
- Abdominal pain (stomach pain)
- Nausea or vomiting
- Loss of appetite.